Alert archive / Missouri / River Flood Warnings in 2011

River Flood Warning 128, NWS Kansas City, MO

November 8, 2011Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this river flood warning at Nov 8, 2011, 2:45 AM CST for Bates County, Cass County, Henry County, Missouri. It took effect at Nov 8, 2011, 5:12 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2011, 2:45 AM CST (08:45 UTC)
In effect from
Nov 8, 2011, 5:12 AM CST
Expired
Nov 8, 2011, 7:15 PM CST
In force
14 hr
Issued by
NWS Kansas City, MO
Flood severity
Moderate

Counties Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 43 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Grand River near Urich (URHM7).

Action stage
21 ft
Minor stage
24 ft
Moderate stage
26 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WGUS43 KEAX 080845
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
245 AM CST TUE NOV 8 2011
  

...THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN MISSOURI... 

  SOUTH GRAND RIVER AT URICH AFFECTING BATES...CASS AND HENRY 
  COUNTIES.

.HEAVY RAIN WITH EMBEDDED THUNDERSTORMS RESULTED IN UP TO TWO INCHES
OF RAIN FALLING WITHIN THE GRAND RIVER BASIN UPSTREAM OF URICH AND
WILL PRODUCE FLOODING ALONG PORTIONS OF THE GRAND RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC013-037-083-090845-
/O.NEW.KEAX.FL.W.0128.111108T1112Z-000000T0000Z/
/URHM7.2.ER.111108T1112Z.111109T0400Z.000000T0000Z.UU/
245 AM CST TUE NOV 8 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SOUTH GRAND RIVER AT URICH.
* AT  7:40 AM MONDAY THE STAGE WAS 4.0 FEET. 
* FLOOD STAGE IS 24.0 FEET.
* MODERATE FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY THIS MORNING AND 
  CONTINUE TO RISE TO NEAR 28.1 FEET BY TONIGHT.
* AT 28.0 FEET...K HIGHWAY IS UNDER WATER APPROXIMATELY 1 MILE SOUTH 
  OF URICH. MANY OTHER ROADS ALONG THE RIVER ARE FLOODED AS WELL.
* AT 24.0 FEET...FLOODING OCCURS ACROSS LOCATIONS WITHIN 0.5 TO 1.5 
  MILES OF THE RIVER. AREAS AFFECTED INCLUDE LOW LYING PASTURES ALONG
  WITH CROPLAND AND SECONDARY ROADS.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

SOUTH GRAND RIVER
  URICH           24    4.0   MON 08 AM   28.1 TONIGHT

$$

24
2 follow-up statements
257 
WGUS83 KEAX 081453
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
852 AM CST TUE NOV 8 2011
   
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  SOUTH GRAND RIVER AT URICH AFFECTING BATES...CASS AND HENRY 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC013-037-083-091452-
/O.EXT.KEAX.FL.W.0128.000000T0000Z-111110T2000Z/
/URHM7.1.ER.111109T1200Z.111109T1800Z.111109T2000Z.UU/
852 AM CST TUE NOV 8 2011

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH GRAND RIVER AT URICH.
* UNTIL THURSDAY AFTERNOON.
* THE LATEST STAGE WAS NOT AVAILABLE.
* FLOOD STAGE IS 24.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO HAVE A MAXIMUM VALUE OF 24.2 
  FEET EARLY WEDNESDAY AFTERNOON.
* AT 24.0 FEET...FLOODING OCCURS ACROSS LOCATIONS WITHIN 0.5 TO 1.5 
  MILES OF THE RIVER. AREAS AFFECTED INCLUDE LOW LYING PASTURES ALONG
  WITH CROPLAND AND SECONDARY ROADS.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

SOUTH GRAND RIVER
  URICH           24   NOT AVAILABLE      24.2 EARLY WED AFTERNOON

$$
761 
WGUS83 KEAX 090115
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
715 PM CST TUE NOV 8 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
MISSOURI...
 
  SOUTH GRAND RIVER AT URICH AFFECTING BATES...CASS AND HENRY 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC013-037-083-090145-
/O.CAN.KEAX.FL.W.0128.000000T0000Z-111110T2000Z/
/URHM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
715 PM CST TUE NOV 8 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE SOUTH GRAND RIVER AT URICH.
* AT  4:00 PM TUESDAY THE STAGE WAS 6.5 FEET. 
* FLOOD STAGE IS 24.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE WITH A VALUE OF 
  23.0 FEET EARLY WEDNESDAY AFTERNOON. 
* AT 24.0 FEET...FLOODING OCCURS ACROSS LOCATIONS WITHIN 0.5 TO 1.5 
  MILES OF THE RIVER. AREAS AFFECTED INCLUDE LOW LYING PASTURES ALONG
  WITH CROPLAND AND SECONDARY ROADS.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

SOUTH GRAND RIVER
  URICH           24    6.5   TUE 04 PM   23.0 EARLY WEDNESDAY 
AFTERNOON

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Nov 8, 12:05 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 8, 12:05 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 AM CST TUE NOV 8 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Widespread rain and thunderstorms are expanding north into eastern
Kansas and Missouri this afternoon in an area of increasing
isentropic ascent and moisture transport in advance of our next storm
system. This system is currently digging into the Southern Rockies
and will result in numerous rounds of precipitation tonight and
Tuesday as deep moisture continues to spread into the region, and
cyclogenesis ensues over the Central Plains. Along with this
precipitation will come the threat for multiple hazards across the
Middle and Lower Missouri Valley through Tuesday night including
heavy rain, severe thunderstorms and accumulating snow.

Heavy Rain:

Rain and thunderstorms over Kansas and Oklahoma have developed in an
area of increasing southerly low-level flow, which has resulted in
copious moisture transport and increasing isentropic ascent. This
precipitation should continue to increase in coverage and intensity
this evening as these low level wind fields increase, eventually
exceeding 50 kt by 09Z. Not only will this act to increase the
magnitude of moisture transport and isentropic ascent, but
convergence at the leading edge of the jet max will interact with the
boundary overhead to create an intensifying band of frontogenesis
across northern Kansas and northwest Missouri overnight. Expect that
this frontogenetical enhancement could boost rainfall rates and
amounts across areas near and north of the MCI-IRK corridor,
especially with the presence of some weak elevated instability in
this area. Added mention of heavy rain these areas tonight, where
rainfall amounts could easily exceed an inch, and could approach 2
inches in spots.

Still expect a relative lull in the precipitation Tuesday morning as
low level jet axis and associated ascent push northeast into
Illinois. However, 850 hPa winds will quickly increase across the
Ozarks by 18Z spreading northward through the afternoon, with a
secondary wave of isentropic ascent and low-level convergence likely
to bring another wave of moderate to occasionally heavy rain to much
of the CWA through the afternoon. This precip will likely be
enhanced by deep tropospheric ascent in the vicinity of strong
divergence within a dual upper jet over the Midwest. Expect rainfall
amounts to again approach one inch with this activity which could
lead to minor flooding concerns following tonight's
ground-saturating rains.

With the anticipation of widespread heavy rainfall both tonight and
again Tuesday, considered issuing a flood watch for the northwest
2/3 of the CWA for tonight and Tuesday. However, recent drought has
left ground moisture low and stream flow in tributaries is very low.
6-hour FFG values are in the 2-4 inch range, and rainfall rates are
not expected to be this high. With forecast rainfall amounts falling
over a drawn out period, expect that any flooding issues would be
confined to more flood-prone streams and low-lying areas, which can
be handled by future flood advisories. However, there is still a
threat for more significant flooding especially if any training
convective cells develop, so will keep a close eye in case flood
headlines or warnings need to be issued.

Severe Thunderstorms:

The next area of concern will be the potential for strong to severe
thunderstorms on Tuesday as the deepening surface low tracks into
western and central Missouri. Any severe threat will be south of the
surface low track where surface-based CAPE on the order of
500-800 J/Kg will be present. While CAPE values will be relatively
low, this will be more than compensated by increasing low and deep
layer shear ahead of the deepening cyclone. Low LCL heights will also
provide for 0-3 km CAPE values in the 100-250 J/kg range, more than
adequate for robust low-level updrafts. This shear/instability
profile will be supportive of thin and/or low-topped bowing segments,
possibly even supercells, with embedded low-level mesocyclones. This
will favor a damaging wind and isolated tornado threat near and south
of the surface low Tuesday afternoon and early evening as a cold
front swings in from the west. How far north the surface low tracks
will determine how far north the severe threat will be. Right now,
current indications are that the low will track south of Kansas City
to near Moberly, keeping the severe threat confined to the
Warrensburg-Sedalia-Boonville area and points south.

Snow:

Finally, as the surface low tracks into northern Illinois Tuesday
night, a deep axis of deformation will rotate into eastern Nebraska
and central Iowa, clipping far northwest and north central Missouri
overnight. This is expected to bring a band of precipitation to these
areas which could be enhanced by a trowal-like theta-e ridge wrapping
around the surface cyclone. At the same time, deep cold air
advection will cause the thermal profile to become supportive of a
rain/snow mix across this area shortly after sunset, and possibly all
snow by midnight. A lingering theta-e maximum near 825 hPa could
cause some sleet to mix in as well. This deformation axis is expected
to produce between 0.2 and 0.4 inches of liquid-equivalent
precipitation, with about 0.1 to 0.2 inches of this falling as snow
or rain/snow mix. Given the warm ground marginal surface temps, best
guess is that this should translate to about an inch of snow across
the northwest tip of Missouri, and possibly a dusting across areas
from northern St. Joseph to Bethany.

Moisture will quickly clear out behind this system as it tracks into
the Great Lakes on Wednesday. Expect skies to become clear across the
CWA by early Weds afternoon, though strong cold air advection will
keep temps in the upper 40s and low 50s.

Hawblitzel

Medium range (Thursday-Monday)...

Quiet weather remains the story for the first half of the medium
range forecast.  Models remain in reasonable agreement through
Saturday keeping broad west northwest flow aloft across the heart of
the country, as an upper level trough lingers off the California
coastline.  The eventual evolution of this trough becomes rather
problematic in longer range guidance as we move towards the Monday
time frame.  In the meantime, expect near or below normal
temperatures into Saturday.

For Sunday and Monday, latest run of the EC has progressed a little
closer to the solution of the GFS bringing the aforementioned upper
level trough through the nation's midsection. Increased
southwesterly flow aloft should result in increasing moisture and
precipitation chances across central and southern Missouri along
with above normal temperatures for the start of the following week.

Dux

&&

.AVIATION...

Chaotic aviation forecast continues, as subsidence in the wake of a
mesovortex currently tracking across north central Missouri,
temporarily scoured IFR/MVFR stratus at KMCI and KSTJ.  Stratus
advecting back into KMCI, as northern extent of rain shield from
next round of precipitation moves northeast from central Kansas.
Confidence is low whether stratus will persist at KSTJ, as better
fetch of drier surface and h925 flow may inhibit persistent cloud
deck from forming - will probably have to insert a tempo group to
address erratic cigs.  Latest runs of mesoscale models all indicate
precipitation will spread back into the region as right rear quad of
jet moves from central Kansas into the upper Midwest.  As jet scoots
northeast, precipitation should abate some; however, expect IFR cigs
and MVFR vsbys to persist based on RH cross sections and guidance.
Some question as to when next round of rain and possible
thunderstorms will begin, though all terminals may see mostly dry
conditions for the morning and early afternoon of Tuesday before
rain with embedded thunderstorms resume again ahead of upper wave.a

24

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 7, 10:43 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1043 PM CST MON NOV 7 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1043 PM CST MON NOV 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
REGION OVERNIGHT...WITH THE HEAVIEST RAINFALL PRIMARILY ALONG AND
SOUTH OF HIGHWAY 50 THROUGH WEST CENTRAL AND MID MISSOURI. RAINFALL
AMOUNTS SO FAR TONIGHT HAVE AVERAGED BETWEEN ONE AND ONE AND A HALF
INCHES...WITH AN ADDITIONAL HALF TO ONE INCH OF RAIN EXPECTED AFTER
MIDNIGHT. THE RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO PRODUCE
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BRIEF LULL IN THE RAIN IS EXPECTED EARLY TUESDAY...WITH ANOTHER
ROUND OF WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS EXPECTED
TO REDEVELOP TUESDAY AFTERNOON. ADDITIONAL RAINFALL AMOUNTS UP TO ONE
INCH MAY BE POSSIBLE ON TUESDAY...BRINGING STORM TOTAL RAINFALL
AMOUNTS OF TWO TO THREE INCHES. SOME AREA STREAMS AND CREEKS MAY
EXPERIENCE MINOR FLOODING.

WITH RESPECT TO THE SEVERE WEATHER THREAT...THE THUNDERSTORM
ACTIVITY THIS EVENING HAS PUSHED THE COLD FRONT WELL TO THE SOUTH
INTO CENTRAL MISSOURI...AND ADDITIONAL SOUTHWARD MOVEMENT IS
EXPECTED OVERNIGHT. GIVEN THIS CHANGE...SEVERE WEATHER POTENTIAL IS
NO LONGER ANTICIPATED ACROSS THE REGION.

FINALLY...AS COLDER AIR WRAPS AROUND THE LOW PRESSURE SYSTEM...RAIN
MAY MIX WITH OR CHANGE TO SNOW ACROSS NORTHWEST AND NORTH CENTRAL
MISSOURI TUESDAY NIGHT. AT THIS TIME IT APPEARS SNOW ACCUMULATIONS
NEAR AN INCH MAY BE POSSIBLE ACROSS EXTREME NORTHWEST MISSOURI...WITH
HIGHER AMOUNTS FURTHER NORTH AND WEST IN NEBRASKA AND IOWA. PERSONS
NORTH AND WEST OF ST. JOSEPH SHOULD STAY TUNED TO LATER UPDATES IN
CASE THIS STORM TAKES A TRACK FURTHER SOUTH.

.SPOTTER INFORMATION STATEMENT...

THOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...PRECIPITATION REPORTS
WILL BE APPRECIATED TONIGHT INTO TUESDAY.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 8:07 PM CSTSpecial Weather StatementEAXCass38 min
Nov 8, 1:14 AM CSTAreal Flood AdvisoryEAXBates9 hr
Nov 8, 2:57 AM CSTAreal Flood WarningEAXBates, Cass, Henry12 hr
Nov 8, 10:10 AM CSTRiver Flood WarningEAXCooper, Saline5 hr
Nov 8, 10:10 AM CSTRiver Flood WarningEAXCooper24 hr

Nearby

River Flood Warnings in Missouri, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.